Maine, 2004

Cold in Maine, January 8 to 10, 2004

January 8 to 10, 2004 · NWS CAR · 3 events in 3 counties and zones

Low pressure intensifying across the maritime provinces drew arctic air across the region. Winds between the intense slow moving maritimes low and arctic high pressure across Ontario province remained strong enough to combine with sub-zero temperatures to produce an extended interval of dangerous wind chills.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure intensifying across the maritime provinces drew arctic air across the region. Winds between the intense slow moving maritimes low and arctic high pressure across Ontario province remained strong enough to combine with sub-zero temperatures to produce an extended interval of dangerous wind chills. The winds combined with sub-zero temperatures to frequently produce wind chills of 25 to 45 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 8, 3:35 PM EST, 25 minutes earlier.

Area forecast discussion, Jan 8, 3:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
335 PM EST THU JAN 8 2004

.SYNOPSIS...BITTERLY COLD ARCTIC AIR WILL CONTINUE ACROSS NORTHERN
NEW ENGLAND FROM CENTRAL CANADA THROUGH THE WEEKEND. NORTHWEST WINDS
COMBINED WITH THE VERY COLD TEMPERATURES WILL CREATE DANGEROUS WIND
CHILL CONDITIONS THROUGH FRIDAY NIGHT.

DISCUSSION...SHORT TERM (TONIGHT - SATURDAY): STRONG COLD AIR
ADVECTION PATTERN WILL CONTINUE THROUGH THE SHORT TERM PERIOD. WILL
NEED TO CONTINUE THE WIND CHILL WARNING FOR THE NORTHERN ZONES
TONIGHT. WILL ALSO EXPAND IT TO INCLUDE THE INTERIOR DOWNEAST ZONES
AS WELL. WILL MAINTAIN THE WIND CHILL ADVISORY FOR THE COASTAL
DOWNEAST ZONES.

OTHERWISE BITTERLY COLD HIGH PRESSURE WILL CONTINUE TO DOMINATE
THE WEATHER ACROSS THE REGION THROUGH SATURDAY WITH NOTHING MORE
THAN SOME SCATTERED FLURRIES ACROSS THE NORTHERN ZONES FROM TIME TO
TIME.

LONG RANGE...(SATURDAY NIGHT - THURSDAY):
PIECE OF DEEP ARCTIC VORTEX SLIDES EAST ACROSS THE MARITIMES SATURDAY
NIGHT WITH WEAK SHORT WAVE RIDGE BUILDING ACROSS THE REGION FOR
SUNDAY. THIS WILL RESULT IN SURFACE RIDGE CRESTING OVER THE REGION
SATURDAY NIGHT AND EARLY SUNDAY BEFORE MOVING EAST LATER SUNDAY.

NEXT SIGNIFICANT SHORT WAVE DIGGING AROUND INTENSE ARCTIC VORTEX WILL
SUPPORT INTENSIFYING SURFACE LOW PRESSURE OVER THE GREAT LAKES SUNDAY
NIGHT AND MONDAY. WARM AIR ADVECTION AND INCREASING ISENTROPIC LIFT
WILL PROVIDE LARGE AREA OF LIGHT SNOW TO OVERSPREAD THE CWA LATE
SUNDAY NIGHT INTO MONDAY. STRONG SOUTHWEST FLOW ALOFT AHEAD OF VORTEX
WILL MOVE SURFACE LOW PRESSURE JUST WEST OF NORTHERN MAINE LATE
MONDAY. ENOUGH LOW LEVEL WARM AIR OFF THE ATLANTIC WILL HELP RESULT
IN MIXED PRECIPITATION ALONG THE IMMEDIATE COAST AND OFFSHORE MONDAY
AFTERNOON INTO EARLY MONDAY EVENING BEFORE TAPERING TO SNOW SHOWERS
AND FLURRIES LATER MONDAY NIGHT.

INTENSE VORTEX MOVES ACROSS THE CWA FOR THE MIDDLE AND END OF NEXT
WEEK. THIS AIR WILL BE AS COLD IF NOT COLDER THAN CURRENT ARCTIC AIR
MASS IN PLACE. BASED ON LONG RANGE GUIDANCE COLD AIR REMAINS LOCKED
IN PLACE ACROSS THE CWA UNTIL THE BEGINNING OF THE THIRD WEEK IN
JANUARY.

MARINE...WILL CONTINUE THE GALE WARNING THROUGH EARLY TONIGHT BASED
ON CURRENT BUOY DATA...THEN EXPECT WINDS TO DECREASE TO SCA LEVELS
LATER TONIGHT AND CONTINUE ON FRIDAY. USING NOMOGRAM MODERATE
FREEZING SPRAY IS EXPECTED TONIGHT INTO FRIDAY BASED ON SST
FORECASTED AIR TEMPERATURES AND EXPECTED WIND SPEEDS.

AVIATION...EXPECT GENERALLY VFR CONDITIONS AT THE SITES THROUGH
FRIDAY. EXCEPTION WILL BE ACROSS THE NORTHERN TERMINALS (KCAR...
KPQI...KHUL) WHERE SOME MVFR CONDITIONS CAN BE EXPECTED THROUGH
EARLY EVENING MAINLY DUE TO CEILINGS.

.CAR...WIND CHILL WARNING OF 30 TO 45 BELOW ZONES 1>6/10/11/15>17/31/32
       TONIGHT THROUGH FRIDAY NIGHT.
       WIND CHILL ADVISORY 20 TO 34 BELOW ZONES 29/30 TONIGHT THROUGH
       FRIDAY NIGHT.
       GALE WARNING THIS EVENING. SMALL CRAFT ADVISORY LATE TONIGHT
       AND FRIDAY.

SHORT RANGE: DUDA
LONG RANGE: FITZSIMMONS
AVIATION: WOLFE
Hazardous weather outlook, Jan 8, 4:43 AM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
443 AM EST THU JAN 8 2004

MEZ001>006-010-011-015>017-029>032-081200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
443 AM EST THU JAN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...
COLD ARCTIC AIR COMBINED WITH STRONG NORTHWEST WINDS WILL CREATE
DANGEROUS WIND CHILLS THROUGH FRIDAY MORNING. PLEASE SEE WIND CHILL
WARNING AND ADVISORY ISSUED BY THIS OFFICE FOR MORE DETAILS. GALE
FORCE WINDS WILL CONTINUE ACROSS THE WATERS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central Washington

When
January 8, 4:00 PM EST to January 10, 11:00 AM EST
Where
Central Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior Hancock

When
January 8, 4:00 PM EST to January 10, 11:00 AM EST
Where
Interior Hancock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Penobscot

When
January 8, 4:00 PM EST to January 10, 11:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380506, 5380507, 5380508.